Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2022, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 9:47 PM MDT (03:47 UTC)
- Expired
- Jul 5, 2022, 1:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2673 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354
WGUS54 KMAF 050347
FFWMAF
NMC025-050700-
/O.NEW.KMAF.FF.W.0019.220705T0347Z-220705T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
947 PM MDT Mon Jul 4 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northwestern Lea County in southeastern New Mexico...
* Until 100 AM MDT.
* At 947 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Lea County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3337 10370 3338 10357 3338 10349 3323 10346
3322 10369
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
074
WGUS74 KMAF 050616
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1216 AM MDT Tue Jul 5 2022
NMC025-050700-
/O.CON.KMAF.FF.W.0019.000000T0000Z-220705T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
1216 AM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MDT EARLY THIS
MORNING FOR NORTHWESTERN LEA COUNTY...
At 1216 AM MDT, Thunderstorms near the warned area have ended, but
flash flooding remains a threat. Between 1.5 to 3 inches of rain has
fallen in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Lea County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3337 10370 3338 10357 3338 10349 3323 10346
3322 10369
FLASH FLOOD...RADAR INDICATED
$$
Samantha ZuberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:56 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 4, 5:56 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 656 PM CDT Mon Jul 4 2022 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 653 PM CDT Mon Jul 4 2022 Sct TS lingering to the south of the south of the NM terminals with all terminals excluding KMAF in W TX having some minor or greater impact from area convection. Expecting to see degrading convective coverage after 01z with OVC/BKN alto-stratus hanging around for several hrs overnight. Winds are erratic near showers/storms, but should recover out of the SE at all sites shortly after sunset. Persistence in TAF cycle continues for tomorrow with breezy SE flow and sct TS likely for terminals west of the Pecos river. && .SHORT TERM... (This afternoon through Tuesday night) Issued at 137 PM CDT Mon Jul 4 2022 Lather, rinse, repeat. WV imagery shows the upper ridge parked over the Gulf Coast states, leaving weak southwest flow aloft over West Texas and Southeast New Mexico on the periphery of the high pressure. This pattern is allowing for afternoon highs only 2-3F above normal...cooler than they would be if the ridge was a bit closer. Last Independence Day, KMAF topped out at only 90F. A record high of 108 was set in 2016, as well as a record warm low of 81. Visible imagery shows cu going up in the mountains, with area radars showing weak echoes going up in the Davis Mountains at 17Z. Expect another afternoon/evening of slow-moving thunderstorms w/heavy rainfall/flash flooding possible, mainly over the higher terrain. 12Z KMAF RAOB came in with a PWAT of 1.45"...just above the 90th percentile. That said, everywhere west of KMAF has a chance at rain today. Tonight, convective debris and a 35+kt LLJ will once again yield uncomfortably warm lows similar to last night's...6-8F above normal. NBM continues to have a good handle on this pattern, with little in the way of targets of opportunity, so we'll stay close to what it offers. Tuesday, the ridge develops a bit farther west, nudging thicknesses/temperatures up a degree or two. Another round of monsoonal afternoon/evening convection will be possible west of Midland. Cloud cover and a redeveloping LLJ Tuesday night will result in lows nearly identical to tonight. && .LONG TERM... (Wednesday through Sunday) Issued at 137 PM CDT Mon Jul 4 2022 By the middle of the week, temperatures across the area will have climbed back to around the century mark for most locations. This is the result of building heights and increasing thicknesses with the subtropical high strengthening and sliding back west. This in turn begins to decrease the chances of afternoon thunderstorms across the favored higher terrain. Weak subsidence over our area and the best monsoonal moisture will be more focused along the Arizona/New Mexico border versus Central New Mexico. With that being said, isolated thunderstorms will remain possible during the afternoon across the favored western higher terrain, but coverage is expected to decrease as we head into the end of the week and weekend. Temperatures slowly climb above 100 for most but the weekend into early next week. No rain is in sight for the lower elevations at this time. Overnight temperatures offer little relief as overnight return flow keeps temperatures in the 70s. Hopefully, a needed pattern change arrives by the middle of this month. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 99 76 100 / 0 0 0 0 Carlsbad 71 97 71 95 / 20 30 30 30 Dryden 76 99 75 100 / 0 10 0 0 Fort Stockton 74 97 74 98 / 30 20 10 10 Guadalupe Pass 67 88 66 86 / 40 30 20 30 Hobbs 71 96 71 95 / 20 20 10 20 Marfa 63 90 63 89 / 20 50 20 30 Midland Intl Airport 75 98 75 99 / 10 10 10 10 Odessa 76 97 76 98 / 10 10 10 10 Wink 75 99 75 99 / 20 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....91 AVIATION...87
Hazardous weather outlook, Jul 4, 12:30 PM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 130 PM CDT Mon Jul 4 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 130 PM CDT Mon Jul 4 2022 /1230 PM MDT Mon Jul 4 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon and evening, mainly over the Davis Mountains. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 4, 4:38 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Mon Jul 4 2022
TXZ075-274-277-278-042315-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
538 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves and southeastern Jeff
Davis Counties through 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Alpine, moving northwest at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Star Mountain.
This includes Interstate 10 between mile markers 213 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3062 10301 3029 10345 3078 10395 3105 10357
TIME...MOT...LOC 2238Z 136DEG 56KT 3057 10338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
87Local storm report, Jul 4, 7:26 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG CARLSBAD 32.40N 104.24W
07/04/2022 EDDY NM TRAINED SPOTTER
NUMEROUS REPORTS OF BROKEN TREE LIMBS IN
TOWN.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:12 PM MDT | Special Weather Statement | MAF | Eddy | 48 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.